Florida, 2013

Wildfire in Florida, April 2 to 3, 2013

April 2 to 3, 2013 · NWS JAX · 1 event in 1 county or zone

A controlled burn for originally 70 acres transformed into a wildfire due to varying wind shifts near the marshlands. The resultant wildfire burned about 400 acres.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A controlled burn for originally 70 acres transformed into a wildfire due to varying wind shifts near the marshlands. The resultant wildfire burned about 400 acres. Two homes were in danger, but fire fighters were able to save the structures. Roads were closed in the area including Black Hammock Island was shut down to traffic. Other roads west of the island that were closed included Nungezer Road, Cedar Point Drive and Boney Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 2, 8:22 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 2, 8:22 AM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
922 AM EDT TUE APR 2 2013

.UPDATE...WEAK HIGH PRESSURE BUILDS IN TODAY BEHIND A COLD FRONT
BRINGING A DRIER AIR MASS TO THE AREA. FULL SUN AND SUBSIDENCE
ALOFT RESULTS IN MAX TEMPS WARMING TO THE UPPER 70S TO LOWER 80S
EXCEPT A LITTLE COOLER AT THE COAST DUE TO A SEA BREEZE.

&&

.AVIATION...PREVAILING VFR.

&&

.MARINE...NO HEADLINES. WINDS VEERING TO NE THIS AFTERNOON 10 TO
15 KNOTS. SEAS BUILDING TO 2 TO 4 FEET.

RIP CURRENTS: LOW RISK TODAY.

&&

.FIRE WX...DRIER CONDITIONS WILL SETTLE OVER THE REGION TODAY WITH RELATIVE
HUMIDITY FALLING BELOW 30 PERCENT ACROSS THE INTERIOR. WINDS WILL BE
LIGHT AND ERC VALUES WILL NOT REACH CRITICAL LIMITS...THEREFORE NO EED
FLAGS ARE WARRANTED. MOISTURE LEVELS INCREASE AGAIN WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  78  48  76  56 /   0   0  30  70
SSI  72  56  71  60 /   0   0  20  70
JAX  78  51  77  61 /   0   0  20  50
SGJ  76  58  75  63 /   0   0  20  40
GNV  82  50  79  59 /   0   0  30  40
OCF  83  51  82  60 /   0  10  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/ACS/JDS/KG
Hazardous weather outlook, Apr 2, 3:57 AM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 AM EDT TUE APR 2 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-031100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
457 AM EDT TUE APR 2 2013

...LOCALLY HEAVY RAINFALL AND STRONG TO SEVERE THUNDERSTORMS
POSSIBLE ON THURSDAY NIGHT AND FRIDAY...

...MINOR FLOODING CONTINUES ON TWO GEORGIA RIVERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

PATCHES OF DENSE FOG ARE EXPECTED THROUGH THE EARLY MORNING HOURS
ACROSS INLAND PORTIONS OF NORTHEAST AND NORTH CENTRAL FLORIDA.

MINOR FLOODING CONTINUES ON THE SATILLA RIVER AT ATKINSON...AND THE
ALTAMAHA RIVER AT BAXLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LOW PRESSURE WILL DEVELOP ALONG THE NORTHERN GULF COAST ON
THURSDAY. THIS FEATURE WILL STRENGTHEN AS IT MOVES NORTHEASTWARD
THROUGH OUR AREA ON THURSDAY NIGHT AND FRIDAY. A SIGNIFICANT
INCREASE IN ONSHORE WINDS IS EXPECTED ACROSS THE COASTAL WATERS ON
WEDNESDAY NIGHT...WITH SMALL CRAFT ADVISORIES EXPECTED BY EARLY
THURSDAY. A WARM FRONT WILL LIFT NORTHWARD INTO OUR REGION BY LATE
THURSDAY...INCREASING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND
STRONG THUNDERSTORMS. A COLD FRONT IS EXPECTED TO SWEEP THROUGH
OUR AREA ON FRIDAY...POSSIBLY PRECEDED BY A SQUALL LINE OF STRONG
THUNDERSTORMS. THERE IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS...ISOLATED TORNADOES...AND LOCALIZED FLOODING WITH
THIS STORM SYSTEM ON THURSDAY NIGHT AND FRIDAY. NEAR GALE FORCE
WINDS ARE POSSIBLE ACROSS THE OFFSHORE WATERS ON THURSDAY NIGHT
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Duval

When
April 2, 11:00 AM EST to April 3, 7:00 AM EST
Where
Duval forecast zone
Reported by
Park/Forest Service

The Pumpkin Hill Preserve wildfire started as a controlled burn. Dry fuels combined with breezy and variable winds given the locations close proximity to the coast and nearby estuaries enabled the fire to quickly grow to a wildfire by noon on the 2nd. Overnight on the 3rd crews were able to control the fire. The fire burned 400 acres. No structures were damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439349.